Alert archive / North Dakota / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 145, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jul 21, 2012, 7:49 PM MDT for Billings County, Golden Valley County, McKenzie County, North Dakota. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 21, 2012, 7:49 PM MDT (01:49 UTC)
- Expired
- Jul 21, 2012, 8:45 PM MDT
- In force
- 56 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Billings County, ND, Golden Valley County, ND, McKenzie County, ND
The radar
The Bismarck radar (KBIS), 208 km from the middle of the area, began a volume at 01:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 21, 4:41 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 1.8 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2443 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 157 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
824
WUUS53 KBIS 220149
SVRBIS
NDC007-033-053-220245-
/O.NEW.KBIS.SV.W.0145.120722T0149Z-120722T0245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
749 PM MDT SAT JUL 21 2012
THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTH CENTRAL MCKENZIE COUNTY IN NORTHWEST NORTH DAKOTA
NORTHERN BILLINGS COUNTY IN SOUTHWEST NORTH DAKOTA
NORTHEASTERN GOLDEN VALLEY COUNTY IN SOUTHWEST NORTH DAKOTA
* UNTIL 845 PM MDT
* AT 748 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 12
MILES EAST OF TROTTERS...OR 32 MILES NORTHEAST OF WIBAUX...AND
MOVING SOUTHEAST AT 30 MPH.
* LOCATIONS IMPACTED INCLUDE...
FAIRFIELD AND SOUTH FAIRFIELD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS STORM...TAKE SHELTER IN A STURDY
BUILDING...AND STAY AWAY FROM WINDOWS.
VERY HEAVY RAIN IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 4728 10305 4703 10317 4696 10367 4731 10389
4743 10373
TIME...MOT...LOC 0149Z 306DEG 26KT 4728 10366
WIND...HAIL 60MPH 1.00IN
$$
SIMOSKO3 follow-up statements
661
WWUS53 KBIS 220219
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
919 PM CDT SAT JUL 21 2012
NDC033-053-220229-
/O.CAN.KBIS.SV.W.0145.000000T0000Z-120722T0245Z/
GOLDEN VALLEY ND-MCKENZIE ND-
819 PM MDT SAT JUL 21 2012
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL MCKENZIE AND
NORTHEASTERN GOLDEN VALLEY COUNTIES IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.
LAT...LON 4727 10367 4728 10366 4734 10344 4733 10328
4728 10305 4703 10317 4697 10361 4699 10367
TIME...MOT...LOC 0219Z 306DEG 22KT 4712 10350
$$
NDC007-220245-
/O.CON.KBIS.SV.W.0145.000000T0000Z-120722T0245Z/
BILLINGS ND-
819 PM MDT SAT JUL 21 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN
BILLINGS COUNTY UNTIL 845 PM MDT...
AT 818 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 14 MILES
WEST OF FAIRFIELD...OR 38 MILES NORTHWEST OF DICKINSON...MOVING
SOUTHEAST AT 25 MPH.
LOCATIONS IMPACTED INCLUDE...
FAIRFIELD AND SOUTH FAIRFIELD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
VERY HEAVY RAIN IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 4727 10367 4728 10366 4734 10344 4733 10328
4728 10305 4703 10317 4697 10361 4699 10367
TIME...MOT...LOC 0219Z 306DEG 22KT 4712 10350
WIND...HAIL 60MPH 1.00IN
$$
AYD138
WWUS53 KBIS 220231
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
931 PM CDT SAT JUL 21 2012
NDC007-220245-
/O.CON.KBIS.SV.W.0145.000000T0000Z-120722T0245Z/
BILLINGS ND-
831 PM MDT SAT JUL 21 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN
BILLINGS COUNTY UNTIL 845 PM MDT...
AT 827 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 11 MILES
WEST OF SOUTH FAIRFIELD...OR 35 MILES NORTHWEST OF DICKINSON...MOVING
SOUTHEAST AT 25 MPH.
LOCATIONS IMPACTED INCLUDE...
FAIRFIELD AND SOUTH FAIRFIELD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN BISMARCK AT
701-223-4582.
&&
LAT...LON 4711 10367 4734 10341 4733 10328 4728 10305
4703 10317 4697 10361 4699 10367
TIME...MOT...LOC 0232Z 309DEG 22KT 4709 10341
WIND...HAIL 60MPH 1.00IN
$$
AYD588
WWUS53 KBIS 220243
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
943 PM CDT SAT JUL 21 2012
NDC007-220253-
/O.EXP.KBIS.SV.W.0145.000000T0000Z-120722T0245Z/
BILLINGS ND-
843 PM MDT SAT JUL 21 2012
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN BILLINGS COUNTY WILL
EXPIRE AT 945 PM CDT/845 PM MDT/...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
HOWEVER...PEA SIZE HAIL...GUSTY WINDS TO 45 MPH AND HEAVY RAIN ARE
STILL POSSIBLE WITH THIS THUNDERSTORM.
REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN BISMARCK AT
701-223-4582.
LAT...LON 4711 10367 4734 10341 4733 10328 4728 10305
4703 10317 4697 10361 4699 10367
TIME...MOT...LOC 0243Z 309DEG 22KT 2436 13617
$$
AYDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 5:19 PM MDT, 2 hours 30 minutes earlier.
Area forecast discussion, Jul 21, 5:19 PM MDT, 2 hours 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 619 PM CDT SAT JUL 21 2012 .DISCUSSION...UPDATED THE FORECAST TO INCLUDE SEVERE THUNDERSTORM WATCH NUMBER 500 FOR THE WESTERN PORTIONS OF NORTH DAKOTA. LAPS ANALYSIS INDICATED SURFACE BASE CAPE VALUES APPROACHING 3000 J/KG IN EASTERN MONTANA AT 23Z. THIS AXIS OF INSTABILITY IS EXPECTED TO TRANSLATE EAST INTO THE WESTERN DAKOTAS IN THE NEXT FEW HOURS AS A SURFACE TROUGH SLOWLY MOVES EAST. FURTHERMORE...SURFACE-6KM SHEAR IN WESTERN NORTH DAKOTA IS BETWEEN 30-40 KNOTS. THE COMBINATION OF DEEP LAYER SHEAR AND INSTABILITY IS GENERATING AN ENVIRONMENT CONDUCIVE FOR ROTATING UPDRAFTS AND POSSIBLE SEVERE THUNDERSTORMS PRODUCING LARGE HAIL AND DAMAGING WINDS. THE UPDATED GRIDDED AND TEXT PRODUCTS HAVE BEEN SENT. && .AVIATION...FOR THIS EVENING AND OVERNIGHT...SCATTERED THUNDERSTORMS WITH THE POTENTIAL FOR DAMAGING WINDS AND LARGE HAIL REMAINS A THREAT FOR THE WESTERN AERODROMES OF KISN/KDIK. WILL CONTINUE WITH A VCTS UNTIL SOMETHING MORE DEFINITE DEVELOPS THAT WILL IMPACT A SPECIFIC AERODROME. OTHERWISE VFR CEILINGS AND VISIBILITIES ARE FORECAST TO CONTINUE NEXT 24 HOURS. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && TM...UPDATE/AVIATION
Hazardous weather outlook, Jul 21, 5:22 PM MDT, 2 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 622 PM CDT SAT JUL 21 2012 NDZ001-002-009-010-017-018-031>033-040-041-043-044-222330- DIVIDE-BURKE-WILLIAMS-MOUNTRAIL-MCKENZIE-DUNN-GOLDEN VALLEY- BILLINGS-STARK-SLOPE-HETTINGER-BOWMAN-ADAMS- 622 PM CDT SAT JUL 21 2012 /522 PM MDT SAT JUL 21 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TONIGHT A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR WESTERN NORTH DAKOTA. PLEASE VISIT WWW.WEATHER.GOV/BIS FOR MORE DETAILS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE CHANCE OF THUNDERSTORMS RETURNS TO THE FORECAST MONDAY...WITH A BETTER LIKELIHOOD OF THUNDERSTORMS TUESDAY INTO WEDNESDAY...POSSIBLY SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTERS HAVE BEEN ACTIVATED. NDZ003>005-011>013-019>023-025-034>037-042-045>048-050-051-222330- RENVILLE-BOTTINEAU-ROLETTE-WARD-MCHENRY-PIERCE-MERCER-OLIVER- MCLEAN-SHERIDAN-WELLS-FOSTER-MORTON-BURLEIGH-KIDDER-STUTSMAN- GRANT-SIOUX-EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY- 622 PM CDT SAT JUL 21 2012 /522 PM MDT SAT JUL 21 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH DAKOTA. .DAY ONE...TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS ARE FORECAST TO INITIATE ACROSS FAR WESTERN NORTH DAKOTA THIS EVENING AND SPREAD INTO THE CENTRAL PORTIONS OF THE STATE OVERNIGHT. A FEW OF THESE STORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS. HOWEVER...A WIDESPREAD SEVERE WEATHER THREAT IS NOT ANTICIPATED. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE CHANCE OF THUNDERSTORMS RETURNS TO THE FORECAST MONDAY...WITH A BETTER LIKELIHOOD OF THUNDERSTORMS TUESDAY INTO WEDNESDAY...POSSIBLY SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. TM
In the hours before
Special weather statement, Jul 21, 5:26 PM MDT, 2 hours 23 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 626 PM CDT SAT JUL 21 2012 NDZ017-220015- MCKENZIE- 526 PM MDT SAT JUL 21 2012 ...STRONG THUNDERSTORMS APPROACHING WESTERN MCKENZIE COUNTY... AT 520 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER EAST CENTRAL RICHLAND COUNTY...MOVING EAST AT 30 MPH. PEA SIZE HAIL...WINDS GREATER THAN 40 MPH...ARE POSSIBLE WITH THIS STORM. * THE THUNDERSTORM WILL BE NEAR... RURAL MCKENZIE COUNTY AT 540 PM MDT GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. SIMOSKO
Local storm report, Jul 21, 6:45 PM MDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
745 PM CDT SAT JUL 21 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM HAIL 9 NNW TRENTON 48.19N 103.89W
07/21/2012 M2.75 INCH WILLIAMS ND TRAINED SPOTTER
&&
MMATHEWSLocal storm report, Jul 21, 7:27 PM MDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
827 PM CDT SAT JUL 21 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM HAIL 15 W EPPING 48.28N 103.68W
07/21/2012 E1.75 INCH WILLIAMS ND PUBLIC
REPORT RECEIVED FROM SOCIAL MEDIA.
&&
MMATHEWSLocal storm report, Jul 21, 7:38 PM MDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
838 PM CDT SAT JUL 21 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM HAIL ALAMO 48.58N 103.47W
07/21/2012 M1.00 INCH WILLIAMS ND TRAINED SPOTTER
REPORTED HEAVY RAINFALL.
&&
MMATHEWSThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 6:41 PM MDT | Severe Thunderstorm Warning | BIS | McKenzie, Williams | 64 min |
| Jul 21, 6:44 PM MDT | Severe Thunderstorm Warning | BIS | Billings, Golden Valley, McKenzie | 61 min |
| Jul 21, 7:42 PM MDT | Severe Thunderstorm Warning | BIS | Burke, Divide, Williams | 24 min |
| Jul 21, 9:14 PM MDT | Severe Thunderstorm Warning | BIS | Burke, Divide | 61 min |
| Jul 21, 11:00 PM MDT | Severe Thunderstorm Warning | BIS | Burke, Renville, Ward | 30 min |
| Jul 22, 3:27 PM MDT | Severe Thunderstorm Warning | BIS | Emmons, McIntosh | 63 min |
| Jul 22, 3:45 PM MDT | Severe Thunderstorm Warning | BIS | Emmons, McIntosh | 60 min |
| Jul 22, 4:08 PM MDT | Areal Flood Advisory | BIS | Emmons, McIntosh | 2 hr |
| Jul 22, 4:29 PM MDT | Severe Thunderstorm Warning | BIS | McIntosh | 61 min |
| Jul 22, 4:48 PM MDT | Severe Thunderstorm Warning | BIS | LaMoure | 57 min |
| Jul 22, 5:09 PM MDT | Severe Thunderstorm Warning | BIS | Dickey, LaMoure, Logan, McIntosh | 66 min |
| Jul 22, 5:48 PM MDT | Severe Thunderstorm Warning | BIS | Dickey, LaMoure | 47 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.